(GoHealthier.com) – You probably think it’s safe taking over-the-counter (OTC) medications together. After all, they wouldn’t be OTC unless they were safe, right? Wrong! There’s a growing body of evidence from reliable sources showing that, while many OTC medications are safe for most people when taken individually, certain combinations should be avoided.
Men’s Health and the ever-popular television show The Doctors recently published useful guides discussing which combinations of over-the-counter medications to avoid. Let’s explore this further.
Many people think that over-the-counter (OTC) medications are perfectly safe because they don’t require a prescription. However, taken in certain combinations, they can be dangerous. For example, you shouldn’t take aspirin, ibuprofen, and/or naproxen together. Similarly, you shouldn’t combine caffeine and decongestants, calcium supplements and antidiarrheals, cough medication and St. John’s Wort, or Tylenol and multi-use cold medications. Continue reading to learn more about these dangerous OTC medication combinations.
Avoid These 5 Dangerous OTC Medication Combinations!
1. Aspirin, Ibuprofen, and Naproxen
OTC medications with brand names like Bayer (aspirin), Advil (ibuprofen), and Aleve (naproxen) are categorized as non-steroidal anti-inflammatories (NSAIDs). Taking a combination of NSAIDs increases the risk of side effects, ranging from mild stomach discomfort to severe upper GI tract bleeding. Be sure to take just one of these NSAIDs at a time, and follow dosing recommendations to reduce your risk of side effects.
2. Any Form of Caffeine and Decongestants
Many types of decongestants contain caffeine as an active ingredient to prompt faster breathing. Working in combination with a decongestant, this helps to clear your lungs and sinuses. However, taken together, caffeine and decongestants might overload your system — leading to blood pressure spikes and an increased heart rate.
3. Calcium Supplements and Anti-Diarrheal Medications
Anti-diarrheal medications like Kaopectate, Maalox, Imotil, and Imodium A-D contain loperamide, which reduces the amount of stool. However, calcium has the same effect on the body, and severe blockage or an impaction might result from using them in combination.
4. Any Cough Medication and St. John’s Wort
Although St. John’s Wort is an herbal supplement, using it in combination with any OTC cough medication may lead to a condition known as serotonin syndrome. Known side effects may include confusion, diarrhea, severe sweating, and in extreme instances, death.
5. Tylenol and Any Multi-Symptom Cold Medications
Many multi-symptom cold medications already contain acetaminophen, the active ingredient in Tylenol. Taken together, you run the risk of exceeding the recommended maximum daily dosage of four grams. Overdosing on acetaminophen may cause loss of appetite, nausea, vomiting, abdomen or belly pain, and liver damage, especially in those with liver disease, warfarin users or people who drink three or more alcoholic beverages a day.
When taking any medication, the US Food and Drug Administration recommends you read the full label and any accompanying instruction sheet for contraindications and proper usage instructions. Self-education about the medications you take is a critical tool in your arsenal to maintain health, but if you have questions regarding over-the-counter medication, you should consult a licensed pharmacist or other healthcare professional. They can best advise you regarding the safety and efficacy of medication combinations.
Here’s to a Healthier Life!
Copyright 2020, GoHealthier.com